Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 300, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Dec 24, 2009, 2:52 PM CST for Stone County, Mississippi. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 24, 2009, 2:52 PM CST (20:52 UTC)
- Expired
- Dec 24, 2009, 3:45 PM CST
- In force
- 53 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Stone County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 24, 10:37 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 242052
SVRMOB
MSC131-242145-
/O.NEW.KMOB.SV.W.0300.091224T2052Z-091224T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
252 PM CST THU DEC 24 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STONE COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF WIGGINS...
* UNTIL 345 PM CST
* AT 249 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OVER 60
MPH. THESE STORMS WERE ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF ROGERS LAKE TO 13 MILES SOUTH OF ROGERS LAKE...OR
ALONG A LINE EXTENDING FROM 16 MILES WEST OF WIGGINS TO 13 MILES
NORTHEAST OF DIAMONDHEAD...AND MOVING EAST AT 30 MPH.
* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
PERKINSTON...TEN MILE...PERRY AND MCHENRY BY 315 PM CST...
WLOX TV STATION TOWER AND WIGGINS BY 320 PM CST...
WHITES CROSSING BY 330 PM CST...
RAMSEY SPRINGS AND BEATRICE BY 340 PM CST...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST THURSDAY EVENING
FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3091 8934 3092 8933 3091 8887 3071 8886
3068 8888 3068 8922 3065 8923 3065 8933
3065 8934 3084 8934
TIME...MOT...LOC 2052Z 253DEG 25KT 3084 8938 3056 8926
$$2 follow-up statements
000
WWUS54 KMOB 242127
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
327 PM CST THU DEC 24 2009
MSC131-242145-
/O.CON.KMOB.SV.W.0300.000000T0000Z-091224T2145Z/
STONE MS-
327 PM CST THU DEC 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR EASTERN STONE COUNTY...
AT 326 PM CST...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
OVER 60 MPH. THESE STORMS WERE ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF WHITES CROSSING TO 8 MILES SOUTHWEST OF BEATRICE...OR
ALONG A LINE EXTENDING FROM WIGGINS TO 15 MILES NORTH OF BILOXI...
MOVING EAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
RAMSEY SPRINGS AND BEATRICE BY 340 PM CST...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.
TO REPORT SEVERE WEATHER OBSERVATIONS TO YOUR NATIONAL WEATHER
SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.
REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
AREA CODE 2 5 1...AND THEN 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR
NEAREST LAW ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND
THEY WILL RELAY YOUR REPORT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST THURSDAY EVENING
FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3090 8915 3091 8888 3074 8887 3073 8886
3070 8887 3068 8888 3067 8903 3070 8905
3075 8906 3085 8911
TIME...MOT...LOC 2126Z 253DEG 25KT 3091 8912 3063 8900
$$000
WWUS54 KMOB 242147
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
347 PM CST THU DEC 24 2009
MSC131-242156-
/O.EXP.KMOB.SV.W.0300.000000T0000Z-091224T2145Z/
STONE MS-
347 PM CST THU DEC 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STONE COUNTY HAS
EXPIRED...
AT 345 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
LINE OF SEVERE STORMS HAD MOVED EAST OUT OF STONE COUNTY...THUS THE
WARNING HAS BEEN ALLOWED TO EXPIRE.
TO REPORT ANY TORNADOES...FUNNEL CLOUDS...OR OTHER HAZARDOUS WEATHER
OBSERVATIONS TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1
8 7 7 6 3 3 6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST THURSDAY EVENING
FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3090 8915 3091 8888 3074 8887 3073 8886
3070 8887 3068 8888 3067 8903 3070 8905
3075 8906 3085 8911
TIME...MOT...LOC 2127Z 253DEG 25KT 3091 8911 3063 8899
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 2:10 PM CST, 42 minutes earlier.
Area forecast discussion, Dec 24, 2:10 PM CST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
210 PM CST THU DEC 24 2009
.AVIATION UPDATE...WIDESPREAD MVFR CONDITIONS WITH PERIODS OF IFR
CONDITIONS EXPECTED ACROSS THE FLYING AREA THROUGH EARLY THIS
EVENING. STRONG SOUTHEASTERLY WINDS TO ALSO PREVAIL THROUGH THE
EARLY EVENING WITH GUSTS PEAKING IN THE 40 TO 45 KNOT RANGE. A
SQUALL LINE IS CURRENTLY MOVING EASTWARD OVER SOUTHEASTERN
MISSISSIPPI AND WILL MOVE INTO SOUTHWESTERN ALABAMA AROUND 4 PM THIS
AFTERNOON AND INTO THE WESTERN FLORIDA PANHANDLE BETWEEN 6 AND 7 PM.
STRONG TO SEVERE THUNDERSTORMS WILL ACCOMPANY THIS LINE...WIND GUSTS
OVER 50 KNOTS AND ISOLATED TORNADIC ACTIVITY ARE POSSIBLE. A COLD
FRONT WILL FOLLOW LATER TONIGHT CREATING BREEZY NORTHWESTERLY WINDS
AND A RETURN TO VFR CONDITIONS ACROSS THE AREA. VFR CONDITIONS
EXPECTED THROUGH CHRISTMAS DAY. 08/ JVW
******************PREVIOUS DISCUSSION********************************
.MESOSCALE UPDATE...TORNADO WATCH HAS JUST BEEN ISSUED UNTIL 6 PM FOR
ALL OF INLAND SE MS AS WELL AS CHOCTAW...WASHINGTON...AND MOBILE
COUNTIES IN ALABAMA. CURRENTLY WATCHING A SQUALL LINE STEADILY
PROGRESS EAST...NOW MOVING INTO SW MS AND SE LA. THE LINE IS A FEW
HOURS AHEAD OF MODEL GUIDANCE...SO THE LATEST TIMING HAS THE LINE
AFFECTING SE MS BETWEEN NOON AND 2 PM...ENTERING INTO SW AL BETWEEN
2-4PM AND BY 4-6PM INTO THE FL PANHANDLE. SPC MESOANALYSIS SHOWS
MUCAPES OF 500 J/KG OR LESS IN THE VICINITY OF THE LINE.
HOWEVER...DYNAMIC FORCING ASSOCIATED WITH THE UPPER TROUGH THAT IS
BECOMING NEGATIVELY TILTED IS MAKING UP FOR THE LACK OF INSTABILITY
AS A GOOD AMOUNT OF LIGHTNING IS ONGOING WITH THE LINE. LOW LEVEL
SHEAR WILL BE MORE THAN SUFFICIENT (AROUND 600 M2/S2) TO SUPPORT
ROTATING STORMS AND THE POTENTIAL FOR ISOLATED TORNADOES EMBEDDED IN
THE LINE. GIVEN THE STRONG WINDS JUST ABOVE THE SFC...IT WILL NOT
TAKE MUCH FOR SEVERE DOWNDRAFTS TO REACH THE SFC. DO THINK THE
MAJORITY OF THE SEVERE WEATHER RISK WILL BE CONFINED CLOSER TO THE
COAST...WHERE LOW 60 DEWPOINTS ARE MORE LIKELY TO MATERIALIZE
IMMEDIATELY AHEAD OF THE SQUALL LINE. DEWPOINTS ARE STILL RUNNING IN
THE LOW 50S IN THE FAR NORTH AND EASTERN AREAS...HELPING TO REDUCE
THE THREAT THERE. EVEN IF SEVERE WINDS DO NOT OCCUR...WIND GUSTS OF
40 TO 50 MPH ARE LIKELY AS THE LINE PASSES THROUGH.
GRADIENT WINDS WILL ALSO CONTINUE TO INCREASE THIS AFTERNOON AHEAD OF
THE FRONT WITH FREQUENT GUSTS OF 30 TO 35 MPH EXPECTED...ESPECIALLY
CLOSER TO THE COAST. A WIND ADVISORY WILL REMAIN IN EFFECT THROUGH 9
PM. 34/JFB
&&
.MARINE...UNFORTUNATELY WE ARE RUNNING SOMEWHAT BLIND DUE TO THE LACK
OF REPORTS FROM 42007 AND 42012. HOWEVER...42039 HAS BEEN
CONSISTENTLY GUSTING TO GALE FORCE ALL MORNING AND BELIEVE THIS TREND
WILL CONTINUE INTO OUR MARINE AREA THIS AFTERNOON AS THE FRONT
APPROACHES. DUE TO THE LIKELIHOOD OF FREQUENT GALE FORCE GUSTS...HAVE
ISSUED A GALE WARNING FOR THE OFFSHORE WATERS THROUGH 9 PM. MOBILE
BAY WILL STAY UNDER A SCA...BUT OCCASIONAL GALE FORCE GUSTS ARE
POSSIBLE THERE AS WELL. ALSO HAVE 10-13 WAVES OVER THE OFFSHORE
ZONES...AND THESE WAVES WILL BE BREAKING ACROSS THE BEACHES CAUSING
SOME BEACH EROSION AND A HIGHER THREAT OF RIP CURRENTS. A HIGH SURF
ADVISORY IS ALSO IN EFFECT. WINDS VEER TO THE WEST TONIGHT IN THE
WAKE OF THE FRONT AND STAY IN SMALL CRAFT ADVISORY LEVELS THROUGH
FRIDAY MORNING. 34/JFB
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH SURF ADVISORY UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
LOWER BALDWIN...AND LOWER MOBILE.
WIND ADVISORY UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
WILCOX.
FL...WIND ADVISORY UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.
HIGH SURF ADVISORY UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL SANTA
ROSA.
MS...WIND ADVISORY UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
GEORGE...GREENE...PERRY...STONE...AND WAYNE.
GM...SMALL CRAFT ADVISORY UNTIL 9 AM FRIDAY FOR THE FOLLOWING ZONES:
AND MOBILE BAY.
GALE WARNING UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...
AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60
NM.
SMALL CRAFT ADVISORY FROM 9 PM THURSDAY TO 9 AM FRIDAY FOR THE
FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
MS OUT 20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20
TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
FROM 20 TO 60 NM.
&&Hazardous weather outlook, Dec 24, 12:26 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 1226 PM CST THU DEC 24 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-251600- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1226 PM CST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...SOUTH CENTRAL ALABAMA...NORTHWEST FLORIDA...AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT A TORNADO WATCH IN EFFECT UNTIL 6 PM FOR ALL OF INLAND SOUTHEAST MISSISSIPPI...AS WELL AS CHOCTAW...WASHINGTON...AND MOBILE COUNTIES IN ALABAMA. A LINE OF THUNDERSTORMS IN ADVANCE OF A COLD FRONT WILL MOVE INTO SOUTHEAST MISSISSIPPI BY EARLY TO MID AFTERNOON AND SOUTHWEST ALABAMA BY LATE AFTERNOON. THE LINE WILL AFFECT THE WESTERN FLORIDA PANHANDLE DURING THE EARLY EVENING. THERE WILL BE SUFFICIENT WIND ENERGY IN THE ATMOSPHERE TO PRODUCE SEVERE WEATHER...BUT THE THREAT WILL BE SOMEWHAT MITIGATED BY WEAK INSTABILITY. HOWEVER...GIVEN THE STRONG FORCING ASSOCIATED WITH THE FRONT...ISOLATED DAMAGING WIND GUSTS AND TORNADOES ARE POSSIBLE ALONG THE LINE OF THUNDERSTORMS. THE THREAT FOR STRONG TO SEVERE STORMS WILL END BY MID TO LATE EVENING AS THE COLD FRONT SWEEPS EAST OF THE REGION. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED ACROSS THE AREA THROUGH THIS EVENING. SOME PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS LIKELY TO OCCUR...BUT THE THREAT FOR FLASH FLOODING APPEARS LOW AT THIS TIME. A WIND ADVISORY IS IN EFFECT FOR ALL OF THE AREA UNTIL 9 PM TONIGHT. EAST TO SOUTHEAST WINDS OF 20 TO OCCASIONALLY 30 MPH WITH HIGHER GUST ARE EXPECTED TODAY. WINDS BECOME SOUTHERLY LATER TODAY AND DIMINISH THIS EVENING TO WESTERLY AT 10 TO 20 MPH AFTER THE FRONT PASSES. A GALE WARNING HAS BEEN ISSUED FOR THE OFFSHORE WATERS THROUGH 9 PM TONIGHT. SUSTAINED WINDS WILL APPROACH 30 KNOTS WITH FREQUENT GUSTS TO GALE FORCE. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR MOBILE BAY...AND EVEN THERE A FEW GUSTS TO GALE FORCE ARE POSSIBLE. AREA BEACHES WILL SEE A ROUGH SURF AND A HIGH RISK FOR RIP CURRENTS TODAY. MINOR COASTAL FLOODING WILL ALSO BE A CONCERN IN THE TYPICALLY FLOOD PRONE AREAS AS WINDS INCREASE OUT OF THE SOUTH THIS AFTERNOON. SOME FLOODING CONTINUES ALONG SEVERAL AREA RIVERS ACROSS THE REGION. PLEASE SEE THE LATEST RIVER FORECASTS FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH NEXT WEDNESDAY STRONG NORTHWEST WINDS 20 TO 25 KNOTS IN THE WAKE OF THE COLD FRONT CHRISTMAS MORNING WILL GRADUALLY DIMINISH DURING THE DAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. COMPUTER MODEL GUIDANCE IS SHOWING ANOTHER AREA OF LOW PRESSURE DEVELOPING OVER THE NORTHWESTERN GULF ON TUESDAY...MOVING EAST ACROSS THE NORTHERN GULF BY NEXT WEDNESDAY. IF THIS PATTERN HOLDS...WINDS AND SEAS WILL INCREASE OVER THE MARINE AREA WITH ANOTHER ROUND OF RAIN AND THUNDERSTORMS POSSIBLE ALONG THE NORTH CENTRAL GULF COAST REGION BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS IS REQUESTED IN THE SUPPORT OF SEVERE WEATHER.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 3:24 PM CST | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 66 min |
| Dec 24, 3:37 PM CST | Severe Thunderstorm Warning | MOB | George, Greene, Perry | 53 min |
| Dec 24, 4:25 PM CST | Severe Thunderstorm Warning | MOB | George, Greene, Wayne | 65 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.